Hawaii, 2018

Volcanic Ashfall in Hawaii, June 7 to 13, 2018

June 7 to 13, 2018 · NWS HFO · 19 events in 3 counties and zones

Halemaumau Crater on the Kilauea Volcano Summit showed bursts of volcanic emissions from time to time. Areas of trace to light volcanic ash and/or Pele's hair (lightweight volcanic glass particles) were deposited over portions of the Kau District on the Big Island of Hawaii.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HFO wrote it up.

Halemaumau Crater on the Kilauea Volcano Summit showed bursts of volcanic emissions from time to time. Areas of trace to light volcanic ash and/or Pele's hair (lightweight volcanic glass particles) were deposited over portions of the Kau District on the Big Island of Hawaii. There were no reports of significant injuries or property damage from the ash fall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before the first event at Jun 7, 3:56 PM HST, 0 minutes earlier.

Area forecast discussion, Jun 7, 3:56 PM HST, 0 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
356 PM HST Thu Jun 7 2018

.SYNOPSIS...
Moderate to locally breezy trade winds are expected through the
weekend, although winds may weaken slightly and shift to the east-
southeast on Friday. Trade showers will be active into Saturday
with a gradual drying trend Sunday and Monday. Volcanic emissions
from the Kilauea volcano may lift toward the smaller islands
Friday as winds above the surface shift from the southeast.

&&

.DISCUSSION...
Moderate trade winds continue with showers moving into the
windward slopes and mountains. High pressure to the north is
driving the trades near the surface. The surface high will weaken
Friday and NE trades will shift easterly tonight. Just above the
surface, a weak trough will move over the islands from the SE
providing some slight instability that will continue through
Friday night. Trade wind showers will increase tonight in response
to the added instability, bringing numerous showers to windward
areas and scattered showers to leeward locations.

Winds will turn from the SE above the surface due to the trough,
and any volcanic emissions reaching higher elevations will be
pushed WNW. Our current forecast brings volcanic haze to the
normally hazy areas of the Big Island, plus the Hilo District, and
over the southern waters of the smaller islands. By Saturday, the
trough is expected to push off to the west and winds above the
surface will turn back from E and NE, matching the surface trade
winds, and pushing vog in the normal SW direction.

Trade winds will increase to breezy levels over the weekend as the
high to the north strengthens. Showers coverage will diminish
Sunday as ridging aloft stabilizes the atmosphere. Breezy trades
with limited windward showers are expected early next week. Models depict
a series of lows passing NW and N of the islands midweek which
may lead to lighter trade winds at the end of the forecast period.

&&

.AVIATION...
High pressure north of the state will maintain moderate east
trade winds over the area. Clouds and showers will focus along
the windward and mountain areas. Some passing showers will
introduce brief periods of MVFR CIGS/VIS. Mountain obscuration
poses the most threat for the eastern islands, as enhanced
moisture nears the state later tonight and tomorrow. AIRMET
SIERRA for mountain obscuration will be issued as needed tonight.

The elevated volcanic activity on the Big Island continues to
produce areas of MVFR VIS from vog over the Kau and south Kona
Districts of the Big Island. This is expected to continue through
the period.

Volcanic Ash SIGMET PAPA series has been cancelled at this time.
The Kilauea/Halemaumau Crater activity has decreased and with
very little to no ash emissions at this time. Additional activity
will be looked at as it occurs. The issuance of another volcanic
ash SIGMET can not be ruled out.

&&

.MARINE...
A brief decline in trade winds is due tonight as high pressure
located about 600 nm north of the state temporarily weakens. As a
result, the Small Craft Advisory (SCA) for the windier waters
around the Big Island and Maui County has been cancelled. Trade
winds will increase again Friday afternoon into Saturday as the
high north of the state rebuilds, and the SCA will need to be
reissued. Expect fresh to locally strong trade winds to persist
through at least Monday, followed by a slight decline during the
middle of next week.

The current south swell is on a slow decline, but forerunners of a
new south swell will fill in tonight. The new swell will peak on
Friday afternoon into Saturday, producing south shore surf near
the advisory level. A reinforcing south swell is due on Sunday and
will decline on Monday and Tuesday. Another south swell is
expected on Thursday or Friday. Near average, short-period trade
wind swell will maintain modest surf along the east facing shores
this week. A pair of tiny northwest swells is expected this week.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...Morrison
AVIATION...Eaton
MARINE...Wroe

In the hours before

Special weather statement, Jun 7, 3:56 PM HST, 0 minutes before
Special Weather Statement
National Weather Service Honolulu HI
356 PM HST Thu Jun 7 2018

HIZ024-080500-
South Big Island-
356 PM HST Thu Jun 7 2018

...PERIODS OF ASHFALL LIKELY FROM KILAUEA VOLCANO...

Web cams and radar data indicate that occasional small bursts of
volcanic ash continue to emanate from Halemaumau Crater. Low level
trade winds will push ash toward the southwest, and any ash
fallout will likely occur over the Kau District and Highway 11
southwest of the town of Volcano. This includes the communities of
Pahala, Wood Valley, Naalehu and Ocean View.

With winds spreading ash in the same direction, repeated
eruptions will lead to a heavier buildup of ash. In addition, any
ash deposited over the last several days will likely be picked up
by local winds, contributing to dusty conditions.

Avoid excessive exposure to ash which is an eye and respiratory
irritant. Those with respiratory sensitivities should take extra
precaution to minimize exposure.

&&

For more information on the status of Kilauea Volcano, please see
https://volcanoes.usgs.gov/volcanoes/kilauea/status.html.

For health and safety recommendations, please visit the Hawaii
Interagency Vog Information Dashboard at https://vog.ivhhn.org.

The USGS website for submitting ash reports can be found at
http://hawaiiash.science.

Wroe

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

19 volcanic ashfall. Local standard time, as filed.

Volcanic Ashfall, South Big Island

When
June 7, 3:56 PM HST to 7:00 PM HST
Where
South Big Island forecast zone
Reported by
Other Federal Agency

Volcanic Ashfall, South Big Island

When
June 7, 8:13 PM HST to June 8, 10:00 AM HST
Where
South Big Island forecast zone
Reported by
Other Federal Agency

Volcanic Ashfall, Big Island North and East

When
June 7, 8:13 PM HST to June 8, 10:00 AM HST
Where
Big Island North and East forecast zone
Reported by
Other Federal Agency

Volcanic Ashfall, Big Island Interior

When
June 7, 8:13 PM HST to June 8, 10:00 AM HST
Where
Big Island Interior forecast zone
Reported by
Other Federal Agency
Coordinates
19.602, -155.523 (the zone’s center; the record gives no point)

Volcanic Ashfall, South Big Island

When
June 8, 4:28 AM HST to 10:00 AM HST
Where
South Big Island forecast zone
Reported by
Other Federal Agency

Volcanic Ashfall, Big Island Interior

When
June 8, 4:28 AM HST to 10:00 AM HST
Where
Big Island Interior forecast zone
Reported by
Other Federal Agency
Coordinates
19.602, -155.523 (the zone’s center; the record gives no point)

Volcanic Ashfall, Big Island North and East

When
June 8, 4:28 AM HST to 10:00 AM HST
Where
Big Island North and East forecast zone
Reported by
Other Federal Agency

Volcanic Ashfall, Big Island North and East

When
June 8, 10:56 AM HST to 6:00 PM HST
Where
Big Island North and East forecast zone
Reported by
Other Federal Agency

Volcanic Ashfall, South Big Island

When
June 8, 6:40 PM HST to June 9, 10:00 AM HST
Where
South Big Island forecast zone
Reported by
Other Federal Agency

Volcanic Ashfall, Big Island North and East

When
June 8, 6:40 PM HST to June 9, 10:00 AM HST
Where
Big Island North and East forecast zone
Reported by
Other Federal Agency

Volcanic Ashfall, Big Island Interior

When
June 8, 6:40 PM HST to June 9, 10:00 AM HST
Where
Big Island Interior forecast zone
Reported by
Other Federal Agency
Coordinates
19.602, -155.523 (the zone’s center; the record gives no point)

Volcanic Ashfall, South Big Island

When
June 9, 9:55 AM HST to June 10, 10:00 AM HST
Where
South Big Island forecast zone
Reported by
Other Federal Agency

Volcanic Ashfall, Big Island North and East

When
June 9, 9:55 AM HST to June 10, 10:00 AM HST
Where
Big Island North and East forecast zone
Reported by
Other Federal Agency

Volcanic Ashfall, South Big Island

When
June 10, 9:53 AM HST to June 11, 10:00 AM HST
Where
South Big Island forecast zone
Reported by
Other Federal Agency

Volcanic Ashfall, Big Island North and East

When
June 10, 9:53 AM HST to June 11, 10:00 AM HST
Where
Big Island North and East forecast zone
Reported by
Other Federal Agency

Volcanic Ashfall, South Big Island

When
June 11, 9:45 AM HST to June 12, 10:00 AM HST
Where
South Big Island forecast zone
Reported by
Other Federal Agency

Volcanic Ashfall, Big Island North and East

When
June 11, 9:45 AM HST to June 12, 10:00 AM HST
Where
Big Island North and East forecast zone
Reported by
Other Federal Agency

Volcanic Ashfall, South Big Island

When
June 12, 9:40 AM HST to June 13, 10:00 AM HST
Where
South Big Island forecast zone
Reported by
Other Federal Agency

Volcanic Ashfall, Big Island North and East

When
June 12, 9:40 AM HST to June 13, 10:00 AM HST
Where
Big Island North and East forecast zone
Reported by
Other Federal Agency

What these are

The record’s own kinds of event.

The same day elsewhere

More

Every storm in Hawaii in 2018Every state in 2018This day in weather historyWarnings in Hawaii, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 755735, 755736, 755737, 755738, 755739, 755740, 755741, 755742, 755743, 755744, 755745, 755746, 755747, 755748, 755749, 755750, 755751, 755752, 755753.